A patient with a history of syncope experiencing cardiac arrest after brachial plexus block

Read full text
Authors: Liya Ni
Cited by: 0

Abstract

A 65-year-old male with a history of hypertension and diabetes, experienced syncope and cardiac arrest during shoulder arthroscopy after receiving a brachial plexus block. The patient, who was sedated with dexmedetomidine, developed bradycardia after being positioned in the beach chair position, which lead to cardiac arrest. Prompt cardiopulmonary resuscitation restored the patient's heart rate and consciousness. This report discusses the possible causes, including the vasovagal reflex, dexmedetomidine effects, and Bezold- Jarisch reflex, and proposes preventive measures. Recognising high-risk individuals and implementing preventive strategies is crucial.

Fields of Study & Subjects

Cardiovascular Syncope and Autonomic Disorders Anesthesia and Pain Management Anesthesia and Sedative Agents

Publication details

Journal / source
Journal of the Pakistan Medical Association
Volume
76
Issue
02
Pages
258–259
Publication date
27 January 2026
Language
EN